Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 5:57 PM MDT for Cascade County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 5:57 PM MDT (23:57 UTC)
Expired
Aug 4, 2021, 6:30 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 33 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 12.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3035 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS85 KTFX 042357
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT Wed Aug 4 2021
 
MTZ012-013-049-050030-
Chouteau MT-Cascade MT-Eastern Teton MT-
557 PM MDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of northeastern Lewis
and Clark, southeastern Pondera, southeastern Teton, west central
Chouteau and northwestern Cascade Counties through 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Dutton to 7 miles south
of Fairfield. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rainfall 
         is also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Great Falls, Fairfield, Dutton, Black Eagle, Fort  Shaw, The Knees,
Fort Shaw, Power, Portage, Malmstrom Afb, Vaughn, First Peoples
Buffalo Jump State Park, Sun River, Collins, Ulm and Simms.

This includes the following highways...
 Interstate 15 between mile markers 267 and 323.
 Highway 200 between mile markers 121 and 139.
 Highway 87 between mile markers 4 and 24.
 Highway 89 between mile markers 9 and 30, and between mile markers
90 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4737 11127 4742 11205 4770 11204 4799 11175
      4798 11141 4804 11140 4807 11080
TIME...MOT...LOC 2357Z 269DEG 24KT 4796 11153 4750 11199 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:58 PM MDT, 59 minutes earlier.

Area forecast discussion, Aug 4, 4:58 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
458 PM MDT Wed Aug 4 2021

...Updated Aviation Discussion...

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.DISCUSSION...

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.AVIATION...
458 PM MDT Wed Aug 4 2021 (05/00Z TAF period)

Isolated to scattered showers and thunderstorms will move east
across the area this evening into the early overnight before
diminishing. Hail and strong gusty winds are possible, with greatest
likelihood at KCTB and KHVR, but can't be ruled out anywhere
completely. After a calm night, expect showers and thunderstorms to
return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  92  54  92  61 /  20  20  10  30
CTB  90  52  89  60 /  30  30   0  20
HLN  95  60  94  61 /  20  10  20  50
BZN  90  54  91  55 /  20  10  30  60
WYS  80  43  81  47 /  30  20  30  70
DLN  87  53  86  53 /  20  10  40  80
HVR  91  58  92  63 /  20  40   0  20
LWT  88  55  90  59 /  20  30  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 5:25 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
525 PM MDT Wed Aug 4 2021

MTZ012-050-050000-
Cascade MT-Judith Basin MT-
525 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of western Judith Basin
and east central Cascade Counties through 600 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Great Falls, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belt, Raynesford, Armington, Eden, Sluice Boxes State Park, Sand
Coulee, Stockett and Centerville.

This includes the following highways...
 Highway 200 between mile markers 0 and 12.
 Highway 89 between mile markers 55 and 71, and between mile markers
72 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4722 11132 4740 11130 4741 11067 4714 11070
TIME...MOT...LOC 2324Z 273DEG 31KT 4731 11121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:32 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
532 PM MDT Wed Aug 4 2021

MTZ012-048-049-050000-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
532 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central Teton
and northwestern Cascade Counties through 600 PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Choteau, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield.

This includes the following highways...
 Highway 287 between mile markers 49 and 63.
 Highway 89 between mile markers 20 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4763 11240 4780 11234 4778 11186 4752 11194
TIME...MOT...LOC 2332Z 281DEG 18KT 4771 11227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
537 PM MDT Wed Aug 4 2021

MTZ012-048-049-050000-
Cascade MT-Southern Rocky Mountain Front MT-Eastern Teton MT-
537 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Lewis
and Clark, southeastern Teton and northwestern Cascade Counties
through 600 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fairfield, or 20 miles south of Choteau, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield, Fort  Shaw, Fort Shaw, Simms and Sun River.

This includes the following highways...
 Highway 200 between mile markers 120 and 139.
 Highway 89 between mile markers 9 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4745 11222 4762 11217 4760 11169 4734 11177
TIME...MOT...LOC 2337Z 281DEG 18KT 4752 11209

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 5:42 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
542 PM MDT Wed Aug 4 2021

MTZ050-054-050015-
Judith Basin MT-Meagher MT-
542 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of east central Meagher
and southwestern Judith Basin Counties through 615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of White Sulphur Springs, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Meagher and southwestern Judith Basin Counties.

This includes the following highways...
 Highway 12 between mile markers 50 and 60.
 Highway 89 between mile markers 8 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4672 11096 4686 11080 4672 11043 4651 11067
TIME...MOT...LOC 2342Z 307DEG 14KT 4675 11080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SC
Special weather statement, Aug 4, 5:50 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
550 PM MDT Wed Aug 4 2021

MTZ044-050030-
Toole MT-
550 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of central Toole County
through 630 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kevin, or 11 miles north of Shelby, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kevin, Oilmont and Ferdig.

This includes Interstate 15 between mile markers 370 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4861 11199 4875 11200 4879 11165 4855 11164
TIME...MOT...LOC 2350Z 267DEG 13KT 4867 11192

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 5:57 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
557 PM MDT Wed Aug 4 2021

MTZ012-013-049-050030-
Chouteau MT-Cascade MT-Eastern Teton MT-
557 PM MDT Wed Aug 4 2021

...Strong thunderstorms will impact portions of northeastern Lewis
and Clark, southeastern Pondera, southeastern Teton, west central
Chouteau and northwestern Cascade Counties through 630 PM MDT...

At 557 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Dutton to 7 miles south
of Fairfield. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rainfall
         is also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Falls, Fairfield, Dutton, Black Eagle, Fort  Shaw, The Knees,
Fort Shaw, Power, Portage, Malmstrom Afb, Vaughn, First Peoples
Buffalo Jump State Park, Sun River, Collins, Ulm and Simms.

This includes the following highways...
 Interstate 15 between mile markers 267 and 323.
 Highway 200 between mile markers 121 and 139.
 Highway 87 between mile markers 4 and 24.
 Highway 89 between mile markers 9 and 30, and between mile markers
90 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4737 11127 4742 11205 4770 11204 4799 11175
      4798 11141 4804 11140 4807 11080
TIME...MOT...LOC 2357Z 269DEG 24KT 4796 11153 4750 11199

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:29 PM MDTSpecial Weather StatementTFXBlaine31 min
Aug 3, 6:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 4, 2:35 PM MDTRed Flag WarningTFXBroadwater, Cascade, Fergus, Gallatin, Jefferson, Judith Basin and 3 more33 hr
Aug 4, 3:03 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 3:18 PM MDTSevere Thunderstorm WarningTFXGlacier42 min
Aug 4, 3:36 PM MDTSpecial Weather StatementTFXCascade24 min
Aug 4, 3:44 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 4, 3:55 PM MDTSevere Thunderstorm WarningTFXGlacier12 min
Aug 4, 3:59 PM MDTSpecial Weather StatementTFXGlacier46 min
Aug 4, 4:09 PM MDTSpecial Weather StatementTFXToole51 min
Aug 4, 4:13 PM MDTSpecial Weather StatementTFXCascade32 min
Aug 4, 4:14 PM MDTSpecial Weather StatementTFXCascade31 min
Aug 4, 4:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 4:18 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Aug 4, 4:23 PM MDTSpecial Weather StatementTFXPondera37 min
Aug 4, 4:26 PM MDTSpecial Weather StatementTFXGlacier49 min
Aug 4, 4:41 PM MDTSpecial Weather StatementTFXCascade49 min
Aug 4, 4:45 PM MDTSpecial Weather StatementTFXTeton45 min
Aug 4, 4:47 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 4, 4:48 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Aug 4, 4:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Aug 4, 4:53 PM MDTSpecial Weather StatementTFXToole37 min
Aug 4, 4:56 PM MDTSpecial Weather StatementTFXToole34 min
Aug 4, 4:57 PM MDTSpecial Weather StatementTFXPondera33 min
Aug 4, 5:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 5:11 PM MDTSpecial Weather StatementTFXMeagher34 min
Aug 4, 5:17 PM MDTSpecial Weather StatementTFXGlacier28 min
Aug 4, 5:18 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 4, 5:23 PM MDTSpecial Weather StatementTFXTeton37 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 5:25 PM MDTSpecial Weather StatementTFXLiberty50 min
Aug 4, 5:32 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 5:37 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 5:42 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 5:50 PM MDTSpecial Weather StatementTFXToole40 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.